Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 225, NWS Jackson, MS

June 12, 2018Jefferson Davis County, Lawrence County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 12, 2018, 4:33 PM CDT for Jefferson Davis County, Lawrence County, Marion County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2018, 4:33 PM CDT (21:33 UTC)
Expired
Jun 12, 2018, 5:03 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson Davis County, MS, Lawrence County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:13 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 12, 4:13 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
413 PM CDT Tue Jun 12 2018

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.DISCUSSION...

Tonight through Wednesday: The primary focus will be for several
chances of an MCS affecting the region for late today into this
evening as well as Wednesday.

Latest satellite showed mid to upper level ridging over the region
with a remnants of an MCS over Eastern OK. This had sent a weak
outflow boundary which was approaching from the northwest. Latest
CAM guidance shows than an MCS may develop along the boundary late
this afternoon and will last until the mid evening hours as it
crosses the north half of the region. It will come from the
northwest with 0-2 or 3 km winds of around 15 to 20 knots.
Expect the rain coverage to decrease back to the north during the
later half of the night. SPC has a marginal risk of isolated severe
storms across this area, which is being matched by our HWO. This
mornings sounding had a good strong microburst signature with
impressive lapse rates and cool 500 mb temp. The primary risk will
be damaging winds to 60 mph and possible quarter sized hail. There
may be some patchy shallow ground fog in rain affected areas but
should lift by 14z Wednesday.

For Wednesday a weak short wave will cross the region which may
develop another MCS during the afternoon as pwats continue to be
around 2 inches in this tropical airmass. 0-3 km bulk shear will be
out of the northwest at 15 to 25 knots, which is pretty good flow.
So will hold off any severe potential for now since we have marginal
severe risk for tonight.

As far as lows for tonight are concern readings will be in the
lower 70s as well as highs mid 80s to lower 90s for Wednesday./17/

Wednesday night through Monday: A rather flat mid level high over
the Southern Plains Wednesday night will gradually strengthen as
it shifts northeast and becomes centered over the mid Mississippi
valley by Saturday night. A surface ridge will continue to nose
west across the Gulf Coast from the western Atlantic. Together
these features will help maintain a moist airmass over our CWA
with PWATs between 1.75 and 2 inches and surface dew points in the
upper 60s to lower 70s. This will lead to mainly diurnally driven
convection each afternoon into the evening but models suggest a
decent outflow boundary may linger over the southeast portion of
our CWA Wednesday night and Thursday that may prolong convection
Wednesday night and/or lead to an early start to convection
Thursday morning.

As the mid level ridge becomes centered north of our CWA Saturday,
it wl help limit coverage of convection and allow temperatures to
peak a degree or two warmer. This will lead to peak heat indices in
the lower 100s. Saturday looks to be the warmest day of the long
term with highs in the lower 90s. Normal highs run near 90F. As we
go into Sunday, Global models continue to show that a mid level and
weak tropical wave/surface disturbance moving over the northwest
Gulf. In response, models show PWATS increasing over 2 inches over
our west. This is expected to lead to greater cloud cover and rain
chances that should hold high temperatures in the 80s over much of
the area and near 90F in the east Sunday and Monday afternoons.
/22/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions was observed across the Areal Flight Space of the
ArkLaMiss.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  89  71  90 /  22  50  24  48
Meridian      71  90  70  90 /  26  73  39  56
Vicksburg     73  91  72  90 /  28  30  21  39
Hattiesburg   70  92  70  92 /  25  59  40  64
Natchez       73  91  71  89 /  25  37  27  42
Greenville    74  88  71  90 /  31  61  19  24
Greenwood     73  86  71  90 /  30  62  20  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22
Hazardous weather outlook, Jun 12, 2:07 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
207 PM CDT Tue Jun 12 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>048-050-131915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Scott-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms with damaging winds and hail to the
size of quarters are possible late this afternoon and early
evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ049-051>066-072>074-131915-
Catahoula-Tensas-Concordia-Rankin-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
207 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 12, 3:35 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT TUE JUN 12 2018

MSZ054-055-122100-
Copiah MS-Simpson MS-
335 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON AND EAST
CENTRAL COPIAH COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a strong thunderstorm
near Union, or 12 miles west of Pinola, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rockport around 345 PM CDT.
  Union around 400 PM CDT.

Other locations impacted by this storm include Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 9027 3197 9022 3196 8999 3177 9002
TIME...MOT...LOC 2035Z 283DEG 8KT 3187 9017

JC
Special weather statement, Jun 12, 4:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT TUE JUN 12 2018

MSZ063-064-072-122145-
Lawrence MS-Jefferson Davis MS-Marion MS-
418 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...EASTERN
LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM
CDT...

At 418 PM CDT, Meteorologists were tracking a strong thunderstorm
over Arm, or 20 miles northwest of Columbia, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tilton around 425 PM CDT.
  Oak Vale around 440 PM CDT.
  Progress and Society Hill around 445 PM CDT.

Other locations impacted by this storm include Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 9005 3168 8979 3136 8984 3135 9014
TIME...MOT...LOC 2118Z 279DEG 10KT 3150 9003

JC
Local storm report, Jun 12, 4:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 ENE BEAUREGARD        31.74N 90.30W
06/12/2018                   COPIAH             MS   EMERGENCY MNGR

            TREES AND LARGE LIMBS WERE BLOWN DOWN NEAR
            SAND HILL ROAD, BEAUREGARD ROAD, AND
            MONTICELLO ROAD EAST OF WESSON.

&&

NF
Local storm report, Jun 12, 4:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     7 NE COLUMBUS           33.56N 88.31W
06/12/2018                   LOWNDES            MS   PUBLIC

            A FEW TREES DOWNED. REPORT RELAYED THROUGH
            SOCIAL MEDIA. WINDS ESTIMATED AT 50 MPH.

&&

BB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:42 PM CDTSpecial Weather StatementJANHumphreys, Sunflower48 min
Jun 12, 3:35 PM CDTSpecial Weather StatementJANSimpson25 min
Jun 12, 4:18 PM CDTSpecial Weather StatementJANJefferson Davis27 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
Jun 12, 5:47 PM CDTSpecial Weather StatementJANFranklin43 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningJANFranklin26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.